It is important and sometimes even lifesaving to become familiar with the signs and symptoms of an opiate overdose. Knowing when to dial 911 or when to use an opioid antagonist can mean the difference between living or dying.

How Does an Opioid Overdose Occur?Opiate overdose

When a person takes too much of an opioid drug like heroin, Oxycodone, or hydrocodone, they can experience respiratory depression, slowed breathing, confusion, unconsciousness, and non-responsiveness. Respiratory distress is one of the most dangerous symptoms. Moreover, the inadequate blood oxygenation (Cerebral Hypoxia) in the brain can cause permanent brain damage or even death. Another harmful consequence of an opiate overdose is a slowed or stopped heartbeat, which can also be fatal.

In a simple description, opioid drugs attach to specific receptor sites, including those in the brain stem. The brain stem manages essential functions such as breathing and blood pressure. However, the stem function may stop working when it is affected by an opiate overdose.

Signs of an Opioid Overdose can Include:

  • Pinned pupils.
  • Respiratory depression (Labored or no breathing.)
  • Unconsciousness/non-responsiveness.
  • Limp body.
  • Vomiting.
  • Pale face.
  • Clammy skin.
  • Purple or blue color lips and fingernails.

If any “ONE” of these symptoms presents, please seek emergency medical assistance immediately.

NIH(National Institute of Drug Abuse) Reports on U.S. Overdose Deaths – Among the 64,000 plus drug overdose deaths in 2016, the sharpest increase is within those related to fentanyl and fentanyl analogs (synthetic opioids).

 

Contributing Overdose Risk Factors

The risk of overdose increases when opioid drugs are used outside prescription guidelines or bought from the street. Numerous other factors may influence the risk and severity of the overdose.

  • Mixing Drugs: While the mixture of substances like alcohol and sedatives are present in many opioid overdose deaths, it is possible to take too much of a prescribed drug accidentally.
  • Relapse: Also, when relapse occurs, the opioid user is at much higher risk of an overdose. After a certain period of abstinence, tolerance levels are naturally reset and returning to the same dose can be risky.
  • Laced Street Drugs: Fatal drug overdose deaths are spiking in cities across the nation. Toxic street drugs continue to work their way from town to town, leaving a trail of destruction, death and broken lives.
  • Method of Use: Injecting or snorting an opiate, may be much riskier than a slower metabolic manner such as ingesting or smoking the drug.

 

What to do in Case of an Opiate Overdose?

(These are opinions based on other sites. It should be not used as guidance in an overdose situation.)

Sometimes is very difficult to tell if someone is exceptionally high or experiencing an overdose. Therefore, if you are having doubts, it is best to treat the situation as an overdose. Confusing situations are often a missed opportunity to intervene and save a life.

It is recommended to call 911 in the case of an opiate overdose because it is essential to have trained medical professionals assess and treat the overdosing person.

Most importantly, if you have a Naloxone kit, use it. Naloxone is an opioid antagonist and will only work for opioids. So, it does not reverse an overdose of cocaine, speed, benzos, alcohol or other non-opioid based drugs. If a person is non-responsive or not breathing after receiving naloxone and rescue breathing, then the victim needs immediate CPR and emergency medical professionals. In addition, if you need to leave the overdosing person alone even for a minute, make sure you put them on their side. A bent knee should support their body, and the face should be turned to the side. This position will help prevent them from choking on their vomit if they begin to throw-up.
The most important thing is to act right away!

This section outlines the necessary procedures when responding to an opioid overdose:

  • Call for help (or administer naloxone, whatever is quickest!)
  • Administer a form of naloxone
  • CPR- Perform rescue breathing or chest compressions

For more descriptive information, please read “Responding to an overdose” or other educational sites.

Preventing an Opioid Overdose

The best way to avoid an overdose of an illegal opiate is not to take the drug at all. Street drugs have become more and more dangerous. Fentanyl-Laced heroin has and continues to kill thousands of people. Here are some preventative measures you can try:

  • Do not mix prescription painkillers with alcohol, sleeping pills, or illicit substances.
  • Use care when taking an addictive painkiller. Doctors should prescribe these medications at only safe doses and carefully monitor the dosage and length of the treatment course.
  • Take medicine as prescribed
  • If you are already dependent on opioids, find a medical detox that can get you through the withdrawal phase. Seek a treatment center that will treat your drug dependence based on your unique needs.
  • Control your opioid cravings. There are nonaddictive medications available such as Naltrexone or Vivitrol. These medications are the primary tool to help eliminate physical cravings after an effective detox.
  • Seek a mental health professional. Sometimes untreated emotional conditions such as trauma, depression, and anxiety can create relapse triggers. Work with a mental health provider that understands neuroscience, one that carefully listens to you. One that sees your distress and provides the necessary tools you need to proceed with a healthy and productive life.
  • Store medicine safely where children or pets cannot reach it
  • Dispose of any unused medication

 

Opioid Addiction Treatment

A recent survey in the US found that the distribution of approximately 50,000 naloxone kits has resulted in more than 10,000 uses to reverse overdoses. Programs around the world have shown that providing naltrexone post detox, has also been a significant tool in relapse prevention.

The Waismann Method®  opioid treatment center has always been ahead of its time. We medically support all patients throughout the withdrawal period, which makes the opiate detox almost bulletproof. Furthermore, we have been prescribing Naltrexone to our patients for nearly two decades.

Naltrexone is an FDA approved antagonist and an opioid-blocking medication. Also, this medication is non-addictive and does not cause withdrawal if discontinued. Patients who have undergone our medical detoxification, followed by oral naltrexone and adequate mental health assistance have the best chance to remain opiate free. Some patients are just amazed by the lack of opiate cravings they feel while using Naltrexone.

We have the science and the resources. Now, let’s start saving lives!